Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 24, 2003, 8:26 PM CDT for Clay County, Effingham County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 8:26 PM CDT (01:26 UTC)
- Expired
- Apr 24, 2003, 9:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Clay County, IL, Effingham County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
102 WUUS53 KILX 250126 SVRILX ILC025-049-250230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 824 PM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS CLAY COUNTY IN SOUTH CENTRAL ILLINOIS * UNTIL 930 PM CDT * AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF EDGEWOOD...OR ABOUT 14 MILES SOUTHEAST OF VANDALIA...MOVING NORTHEAST AT 20 MPH. IN ADDITION... ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR LOUISVILLE IN CENTRAL CLAY COUNTY. GOLF BALL SIZE HAIL WAS REPORTED AT 818 PM CDT BY THE CLAY COUNTY SHERIFF. * THE SEVERE THUNDERSTORM WILL BE NEAR... IOLA EDGEWOOD ALTAMONT WATSON EFFINGHAM TEUTOPOLIS BIBLE GROVE INGRAHAM LARGE HAIL IN EXCESS OF 1 INCH WILL ACCOMPANY THIS DANGEROUS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3917 8884 3865 8871 3864 8833 3916 8840 $$ SMITH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:30 PM CDT, 5 hours 56 minutes earlier.
Area forecast discussion, Apr 24, 2:30 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 230 PM CDT THU APR 24 2003 UPPER LOW CONTINUES TO SLOWLY TRACK ACRS KS THIS AFTERNOON WITH MAIN FORECAST CHALLENGES BEING DURATION OF PRECIP OVR FCST AREA AND TEMPS...WITH EXTENDED CONCERN BEING TIMING OF NEXT PRECIP EVENT EITHER LATE SUN NIGHT OR MONDAY. STILL FAVORING THE SLOWER ETA MODEL WITH THE SRN PLAINS LOW AND ITS ASSOCIATED PRECIP. 18Z SFC ANALYSIS INDICATING LOW PRESSURE OVR S-CNTRL KS WITH WARM FRONT EXTD EAST FROM LOW INTO SW MO. ELEVATED CONVECTION BEGINNING TO INCREASE IN COVERAGE TO THE NORTH OF THE WARM FRONTAL BOUNDARY OVR NRN MO THIS AFTERNOON WITH SFC BASED ACTIVITY EXPECTED TO STAY IN WARM SECTOR...FROM THE SRN HALF OF MO SOUTH TO AR. WATER VAPOR LOOP SHOWING SVL SPOKES OF VORTICITY ROTATING NEWD OUT OF H5 LOW SO LIKELY TO CATEGORICAL POPS LOOK GOOD FOR TNT. BUFKIT SOUNDINGS STILL SHOWING FAIRLY DRY LOW LEVELS ACRS OUR NORTH AND NORTHEAST COUNTIES TNT WITH FIRST BAND OF RAIN BARELY ABLE TO MAKE IT THROUGH THIS AFTN. HOWEVER...WITH ADDL SHORTWAVE ENERGY AND ITS ATTENDANT 850-500 MB OMEGA FCST TO PROGRESS ACRS THE CWFA TNT...SHOULD SEE AT LEAST OCCASIONAL LGT RAIN NORTH WITH HIGHEST POPS AND THUNDER CHANCES ACRS THE CNTRL AND SE COUNTIES. COOLEST NUMBERS LOOK REASONABLE ON GUID TNT SO WL STAY FAIRLY CLOSE TO MAV AGAIN FOR FIRST PD. AS UPPER LOW PUSHES TWDS THE OHIO VALLEY ON FRI...BEST RAIN CHANCES ARE FROM I-72 SOUTH WITH LOWER POPS AS YOU HEAD NORTH. ETA EVEN SUGGESTING CLOUDS SHOULD BEGIN TO BREAK UP ACRS OUR NW COUNTIES BY LATE IN THE AFTERNOON. WILL GO WITH THE WARMER GUID NUMBERS ACRS THE NORTHWEST REFLECTING A DECREASE IN CLOUDS DURING THE AFTERNOON...WHILE THE MAV NUMBERS LOOK REASONABLE ELSEWHERE. RAIN AND CLOUDS WL DECREASE FROM NW TO SOUTHEAST FRIDAY NIGHT WITH QUIET WX SETTLING IN FOR SAT AND SUN AS HIGH PRESSURE DRIFTS ACRS THE SRN LAKES. MODELS CONTINUE TO HOLD ONTO A FASTER SOLUTION (COMPARED TO THE 12Z RUNS YSTDY) REGARDING THE SHORTWAVE FCST TO PUSH A COLD FRONT INTO OUR AREA MONDAY MORNING. WL ADD LOW POPS ACRS THE NW PORTION OF THE FCST AREA LT SUN NIGHT AND CONTINUE WITH THE POPS ALL AREAS ON MONDAY. LOOKING FURTHER OUT...MODELS STARTING TO SHOW SOME SIG DIFFERENCES IN THEIR HANDLING OF THE TROF FCST TO SHARPEN NORTH AND EAST OF THE LAKES EARLY NEXT WEEK. UK MODEL SEEMS TO BE THE MOST AGGRESSIVE IN CARVING OUT A FAIRLY SIG TROF TO OUR NE WHICH WOULD EFFECTIVELY PUSH AND FRONTAL ACTIVITY ACRS OUR AREA ON MONDAY WELL SOUTH OF THE MIDWEST. LATEST GFS NOT NEARLY AS AGGRESSIVE WITH THE TROF...BUT INFERS A FAIRLY SIGNIFICANT SHIFT TO THE FRONT ON TUE AND WED...WHICH WOULD KEEP PRECIP OUT OF HERE THRU MIDWEEK. NOT REALLY SOLD ON THE UK MODEL YET...BUT BASED ON THE LATEST TRENDS WITH THE GFS...WL TAKE PRECIP OUT TUE AND HOLD ONTO POPS WED AND THU. LATEST GFS EXTENDED SUGGESTS ANY PRECIP RETURNING TO OUR FCST AREA WOULD BE LATE WED OR THU AS LARGE CANADIAN HIGH HOLDS FIRM OVR THE LAKES REGION. SO OTHER THAN THE TWEEKING OF THE TUE FORECAST...NO MAJOR CHANGES WL BE MADE TO THE EFP. THANKS TO LSX AND DVN FOR THE COORD THIS AFTN. .ILX...NONE. SMITH
Hazardous weather outlook, Apr 24, 11:18 AM CDT, 9 hours 8 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1118 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. MOST OF THE ACTIVITY WILL BE SOUTH OF A LINE FROM JACKSONVILLE TO DECATUR TO PARIS. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT FOR THUNDERSTORMS WILL EXTEND INTO FRIDAY FOR THE SAME AREAS. ONCE AGAIN...NO SEVERE WEATHER IS EXPECTED. IN ADDITION...A CHANCE OF THUNDERSTORMS WILL RETURN TO THE ENTIRE AREA BEGINNING LATE SUNDAY AND LASTING INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) BYRD
In the hours before
Local storm report, Apr 24, 6:13 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
0613 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM LOAMI IL 1.00 IN HAIL
04/24/03 SANGAMON REPORTED BY ESDA.
GEELHARTLocal storm report, Apr 24, 6:50 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
0650 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM SPRINGFIELD IL 60 MPH TSTORM WIND
04/24/03 SANGAMON REPORTED BY MEDIA.
0605 PM SPRINGFIELD IL 1.00 IN HAIL
04/24/03 SANGAMON REPORTED BY MEDIA.
GEELHARTLocal storm report, Apr 24, 6:50 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT TIMES
NATIONAL WEATHER SERVICE LINCOLN IL
0650 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM SPRINGFIELD IL 60 MPH TSTORM WIND
04/24/03 SANGAMON REPORTED BY MEDIA ON
THE SOUTH SIDE OF
SPRINGFIELD.
0645 PM SPRINGFIELD IL 1.00 IN HAIL
04/24/03 SANGAMON REPORTED BY MEDIA
ON THE SOUTH SIDE OF
SPRINGFIELD.
GEELHARTLocal storm report, Apr 24, 8:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
0824 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0822 PM LOUISVILLE IL 1.75 IN HAIL
04/24/03 CLAY OCCURRED ALONG US-45 IN
CENTRAL CLAY COUNTY.
REPORTED BY ESDA.
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:11 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 64 min |
| Apr 24, 7:17 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon | 43 min |
| Apr 24, 8:39 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 51 min |
| Apr 24, 9:02 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 43 min |
| Apr 24, 9:30 PM CDT | Severe Thunderstorm Warning | ILX | Effingham, Jasper | 60 min |
| Apr 24, 9:57 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.